Hail, Runnels
- When
- April 21, 5:08 PM CST
- Where
- Runnels County, Rowena
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.650, -100.050
An advancing dryline aided by warm afternoon temperatures in the 90s was able to break the cap, and resulted in isolated thunderstorm development. It was mostly marginally severe hail, however a weak tornado developed near the Wall community.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
An advancing dryline aided by warm afternoon temperatures in the 90s was able to break the cap, and resulted in isolated thunderstorm development. It was mostly marginally severe hail, however a weak tornado developed near the Wall community.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 21, 3:45 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 445 PM CDT THU APR 21 2005 .UPDATE... UPDATED THE FORECAST FOR THE NEWLY ISSUED SEVERE THUNDERSTORM WATCH...WHICH COVERS ROUGHLY THE SOUTHEAST HALF OF WEST CENTRAL TEXAS...UNTIL MIDNIGHT. THE CITIES OF BROWNWOOD...SAN ANGELO... JUNCTION...SONORA AND SAN SABA ARE INCLUDED IN THIS WATCH. GENERALLY CARRYING A 20-30 POP FOR THIS AREA. THE ETA SUGGESTS 850 MILLIBAR THETA E RIDGE SETUP ACROSS OUR SOUTHEAST COUNTIES OVERNIGHT...AND THIS MAY KEEP STORMS DEVELOPING OR GOING IN THAT AREA AFTER THE LOSS OF DAYTIME HEATING. && .PREV DISCUSSION... (ISSUED 230 AM CDT THU APR 21 2005) SHORT TERM... BILOBAL UPPER LOW IS LOCATED THIS AFTERNOON OVER THE WESTERN STATES WITH A BROAD SURFACE LOW CENTER EXTENDING FROM THE CENTRAL PLAINS INTO OKLAHOMA. A COLD FRONT EXTENDS FROM THE SURFACE LOW WITH THE SOUTHERN EXTREME NOW PUSHING THROUGH THE PANHANDLE. NORTHERN SECTION OF THE PREFRONTAL TROUGH/DRY LINE BULGES EAST WHERE IT INTERSECTS THE COLD FRONT ALONG THE RED RIVER AREA AND THEN CURVES QUICKLY TO THE SOUTHWEST. WINDS HAVE SHIFTED TO THE NORTHWEST IN SWEETWATER AND ABILENE WITH LOW CLOUDS SLOWLY RETREATING SOUTH OVER THE SOUTHEASTERN TIER OF COUNTIES. COLD FRONT WILL PUSH SOUTH INTO THE NORTHERN SECTIONS OF THE CWA THIS AFTERNOON AND SHOULD HELP PUSH THE DRY LINE SOUTH/SOUTHEASTWARD INTO THE SOUTHEASTERN COUNTIES BY LATE THIS EVENING. THE MODELS ARE INDICATING THAT THE BEST DIURNAL HEATING THIS AFTERNOON WILL BE OVER THE SOUTHEASTERN COUNTIES...AHEAD OF THE DRY LINE...THUS THE SLIGHT RISK AREA PER SPC FOR LATER TODAY. HOWEVER...WITH A STRONG CAP IN PLACE AND SUBSTANTIAL HEATING TIME LOST TO THE PERSISTENT CLOUD COVER OVER THE SOUTHEASTERN COUNTIES AND WITH JUNCTION SHOWING ONLY 73 DEGREES AT 2 PM...CONVECTIVE TEMPS IN THE 90S WILL NOT BE REACHED THIS AFTERNOON. AS A RESULT...WILL DELETE POPS CWA WIDE FOR THIS EVENING. COLD FRONT SHOULD BISECT THE CWA AFTER MIDNIGHT AND SHOULD CLEAR THE SOUTHERN COUNTIES BEFORE NOON TOMORROW. LONG TERM... UPPER RIDGE BUILDS INTO THE SOUTHERN PLAINS THROUGH THE WEEKEND ACCOMPANIED BY COOLER TEMPERATURES AND DRY CONDITIONS. THE NEXT OPPORTUNITY FOR RAINFALL WILL BE LATE SUNDAY INTO MONDAY AS A WEAK SHORTWAVE IS EJECTED FROM AN UPPER LEVEL SYSTEM LOCATED OFF THE PACIFIC COAST AND MOVES INTO THE ERODING UPPER RIDGE OVER OUR AREA...WILL LEAVE CURRENT POPS IN PLACE FOR THIS TIME PERIOD. IN THE WAKE OF THIS DISTURBANCE...AN UPPER RIDGE BUILDS QUICKLY OVER THE WESTERN STATES BEFORE DE-AMPLYFYING INTO BASICALLY A ZONAL FLOW ALOFT AT THE END OF THE EXTENDED. THE MODELS ARE HINTING AT SOME DRY LINE DERIVED ACTIVITY AT THE END OF THE EXTENDED. CONSIDERING THE DRY PATTERN WE ARE CURRENTLY EXPERIENCING...WILL WAIT FOR A FEW MORE MODEL RUNS BEFORE COMMITTING TO RAINFALL. && .SJT WATCHES/WARNINGS/ADVISORIES... TX...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT FOR ROUGHLY THE SOUTHEAST HALF OF WEST CENTRAL TEXAS. && 19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 252 PM CDT THU APR 21 2005 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140- 154-155-168>170-221952- BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX- FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX- MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX- SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX- TOM GREEN TX- 252 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS. .DAY ONE... A DRYLINE WILL CONTINUE TO SLIDE SLOWLY EAST ACROSS WEST CENTRAL TEXAS THIS AFTERNOON. AHEAD OF THE DRYLINE...A MODERATELY UNSTABLE AIR MASS WILL PREVAIL. HOWEVER...A WARM LAYER OF AIR ALOFT WILL CONTINUE TO ACT AS A CAP AND INHIBIT THUNDERSTORM FORMATION. IF CONVERGENCE ALONG THE DRYLINE CAN PROVIDE ENOUGH LIFT...AN ISOLATED THUNDERSTORM WILL BE POSSIBLE...MAINLY ALONG AND SOUTHEAST OF A BROWNWOOD TO BRADY TO JUNCTION LINE. GIVEN THE UNSTABLE AIR MASS...IF A STORM CAN DEVELOP...IT MAY QUICKLY REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY...AS A COLD FRONT MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE HEARTLAND AND THE NORTHWEST HILL COUNTRY. 07
The San Angelo radar (KSJT), 52 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
6 hail, 1 tornado. Local standard time, as filed.
Landspout tornado developed just to the the northeast of the Wall community. This tornado was confirmed through video and remained in open fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443005, 5443006, 5443007, 5443008, 5443009, 5443010, 5443011.